Alert archive / Ohio / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 26, NWS Cleveland, OH

May 27, 2009Portage County, Summit County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at May 27, 2009, 5:03 PM EDT for Portage County, Summit County, Ohio. It was in force for 57 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2009, 5:03 PM EDT (21:03 UTC)
Expired
May 27, 2009, 6:00 PM EDT
In force
57 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon

Counties Portage County, OH, Summit County, OH

The radar

The Cleveland radar (KCLE), 43 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 5:10 PM EDTHAIL 0.75Kent, OH

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 9.1 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2009-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2009-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 137 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
844 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
137 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCLE 272103
SVRCLE
OHC133-153-272200-
/O.NEW.KCLE.SV.W.0026.090527T2103Z-090527T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
503 PM EDT WED MAY 27 2009

THE NATIONAL WEATHER SERVICE CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN PORTAGE COUNTY IN NORTHEAST OHIO
  NORTHERN SUMMIT COUNTY IN NORTHEAST OHIO

* UNTIL 600 PM EDT

* AT 503 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED NEAR CUYAHOGA FALLS...OR 5 MILES
  NORTHWEST OF AKRON...AND WAS MOVING NORTHEAST AT 25 MPH. PENNY SIZE
  HAIL CAN BE EXPECTED. ANOTHER STRONG THUNDERSTORM WAS LOCATED      
  ABOUT 5 MILES NORTH OF KENT AND WAS ALSO MOVING NORTHEAST AT 25    
  MPH. 

* LOCATIONS IMPACTED INCLUDE...
  HUDSON...
  KENT...
  TWINSBURG...
  MANTUA...
  GARRETTSVILLE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. SEEK SHELTER INSIDE NOW AND STAY AWAY FROM
WINDOWS.

&&

PLEASE REPORT HAIL AND STRONG WINDS TO THE NATIONAL WEATHER SERVICE
BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 4122 8161 4134 8144 4135 8100 4122 8101
      4106 8158 4113 8165
TIME...MOT...LOC 2103Z 240DEG 23KT 4114 8156

$$
1 follow-up statement
000 
WWUS51 KCLE 272157
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
557 PM EDT WED MAY 27 2009

OHC133-153-272207-
/O.EXP.KCLE.SV.W.0026.000000T0000Z-090527T2200Z/
PORTAGE OH-SUMMIT OH-
557 PM EDT WED MAY 27 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN SUMMIT AND NORTHERN
PORTAGE COUNTIES EXPIRES AT 600 PM EDT...

LAT...LON 4122 8161 4134 8144 4135 8100 4122 8101
      4106 8158 4113 8165
TIME...MOT...LOC 2157Z 262DEG 17KT 4128 8104

$$

THOMPSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 3:36 PM EDT, 1 hour 27 minutes earlier.

Area forecast discussion, May 27, 3:36 PM EDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
336 PM EDT WED MAY 27 2009

.SYNOPSIS...
A SLOW MOVING LOW PRESSURE SYSTEM OVER SOUTHEAST LOWER MICHIGAN WILL
MOVE SLOWLY EAST ACROSS SOUTHERN ONTARIO ON THURSDAY. A WEAK COLD
FRONT EXTENDING SOUTHWEST FROM THE LOW WILL MOVE EAST ACROSS THE
AREA THURSDAY. WEAK HIGH PRESSURE WILL BUILD ACROSS THE AREA ON
FRIDAY.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
ACTIVITY WILL CONTINUE TO SPREAD ACROSS NE OH/NW PA LATE THIS
AFTERNOON THEN ACTIVITY SHOULD GRADUALLY DIMINISH TONIGHT BUT
PROBABLY NOT TOTALLY DIE OUT GIVEN THE AVAILABLE MOISTURE AND
NEARNESS OF THE SURFACE LOW/WEAK FRONT. THE BACK EDGE OF THE
SHOWERS/STORMS ACROSS NW OHIO WOULD BE NEAR I-71 BY 8 PM IF IT HOLDS
TOGETHER. WILL HAVE HIGHER CHANCE IN THE FORECAST OVER THE EAST HALF
OF THE FORECAST AREA TONIGHT ALTHOUGH MAY USE A LEFTOVER WEATHER
PORTION IN THE FORECAST FOR LATE AFTERNOON/EARLY EVENING. FOG AND
HAZE MAY GET A LITTLE MURKY TONIGHT BUT PROBABLY NOT WIDESPREAD DENSE
ENOUGH TO MENTION IN THE FORECAST.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY NIGHT/...
SLOW MOVING LOW PRESSURE SYSTEM WILL SLIDE OFF TO THE NORTHEAST OF
LAKE ERIE ON THURSDAY DRAGGING THE WEAK COLD FRONT THROUGH THE AREA.
THE COLD FRONT WILL BE THE TRIGGER FOR MORE SHOWER/STORM ACTIVITY.
PROBABLY WILL NOT BE MUCH ACTIVITY GOING ON FIRST THING IN THE
MORNING AND TRICKY TO SAY EXACTLY WHERE THE BOUNDARY WILL BE WHEN
THE CONVECTIVE TEMPERATURE IS REACHED. MODELS HAVE VARIOUS
SPEEDS/LOCATION WITH THE FRONT. I AM NOT PREPARED TO SAY THE FRONT
WILL BE EAST OF TOLEDO BEFORE NEW SHOWERS/STORMS DEVELOP AND WILL
KEEP A LIKELY OR CATEGORICAL POP FROM AROUND TOL EAST ACROSS MOST OF
THE FORECAST AREA FOR THURSDAY. PRECIPITABLE WATER NOT PROGGED TO
DROP MUCH UNTIL LATE THURSDAY BUT JUST LOOKING AT THE SATELLITE LOOP
IT LOOKS DRIER TO THE WEST NEAR THE FRONT WHERE STORMS ARE SLOWER TO
FIRE TODAY SO IT MAY TAKE UNTIL MIDDAY OR AFTERNOON FOR ACTIVITY TO
START TO FILL IN. WILL GO A CATEGORY OR TWO ABOVE GUIDANCE FOR
THURSDAY ASSUMING SOME SUNSHINE TO START THE DAY IN THE WARM SECTOR.
WILL ALLOW FOR A CHANCE OF SHOWERS STORMS FROM AROUND THE I-71
CORRIDOR EAST THURSDAY EVENING.

FRIDAY SHOULD BE A DRY AND COOLER DAY. NOT SURE IT WILL BE AS COOL
AS GUIDANCE IS FOR NE OH/NW PA SINCE THE SECONDARY COLD FRONT
PROGGED TO ARRIVE TOWARD EVENING. AIRMASS WILL BE DRYING AND WITH
SUBSIDENCE BEHIND OUR SLOW MOVING SYSTEM I DOUBT WE WILL SEE NEW
ACTIVITY DEVELOP AHEAD OF THE SECONDARY FRONT ALTHOUGH I WILL LEAVE
A LOW POP CHANCE NW PA WHERE THERE COULD BE JUST ENOUGH LEFTOVER
MOISTURE AND CONVERGENCE.

MODELS SEEM TO BE HAVING FEEDBACK PROBLEMS FRIDAY NIGHT INTO
SATURDAY. EXPECT THAT ANY THUNDERSTORM COMPLEX THAT DEVELOPS OVER
THE PLAINS STATES WILL MOVE WELL SOUTH AND WEST OF THE AREA. TEMPS
ON SATURDAY COULD BE A FEW DEGREES COOLER IF WE HAVE ANY LINGERING
CLOUDS. SEEMS TO BE YET ANOTHER REINFORCING COLD FRONT SCHEDULED FOR
SATURDAY NIGHT.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
LITTLE CHANGE TO THE LONG TERM PERIODS.  SUNDAY WILL BE POST FRONTAL
WITH DIFFERENCES ON HOW MUCH COOL AIR MAKES ITS WAY INTO THE
REGION.  THE GFS IS COLDER THAN THE ECMWF.  WILL HOLD HIGHS JUST
ABOVE MEX MOS GUIDANCE.  WE HAVE A WARM FRONTAL PASSAGE MONDAY
FOLLOWED BY THE COLD FRONT SAGGING SOUTHWARD TUESDAY...ALTHOUGH THE
ECMWF DEVELOPS A WAVE ON THE FRONT AND KEEPS IT AROUND FOR AN
ADDITIONAL 24 HOURS.  THIS WILL RESULT IN MULTIPLE PERIODS FOR EARLY
NEXT WEEK WITH CHANCE POPS.  TEMPS AFTER THE COLD FRONTS SUNDAY AND
TUE/WED WILL BE BACK AROUND 70...CLOSER TO 80 ON MONDAY.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
SHOWERS AND THUNDERSTORMS ACROSS WESTERN OHIO WILL MAKE EASTWARD
PROGRESS THIS AFTERNOON BEGINNING TO AFFECT CAK/CLE AND EVENTUALLY
YNG. MOST OF THE ACTIVITY WILL BE DIURNAL...PEAKING HERE IN THE
MAX HEATING. SO EXPECT ACTIVITY TO DIMINISH TOWARD SUNSET. MAIN
AREA OF LOW PRESSURE/COLD FRONT STILL OFF TO THE WEST AND
THURSDAYS WEATHER WILL BE AFFECTED BY THAT. OVERNIGHT EXPECT
CEILINGS AND/OR VSBY TO BE IN THE MVFR RANGE. SOME IFR POSSIBLE
WHERE IT DOES RAIN AND LOWER LEVELS VERY MOIST.

OUTLOOK...NON-VFR CIGS/VSBYS THROUGH THURSDAY IN SCATTERED
SHOWERS/THUNDERSTORMS.

&&

.MARINE...
SOUTHERLY FLOW WILL CONTINUE ON THE LAKE TONIGHT AND TOMORROW. LOW
PRESSURE WILL MOVE THROUGH SOUTHEAST LOWER MICHIGAN ON THURSDAY WITH
A TRAILING COLD FRONT CROSSING LAKE ERIE LATE THURSDAY. FOR THE TIME
BEING I WILL STICK WITH WEST WINDS BETWEEN 10 AND 20 KNOTS BUT THERE
COULD BE A TIME ON THE EAST END WHERE CONDITIONS GET CLOSE TO SMALL
CRAFT CRITERIA. A WEAK WAVE WILL CROSS THE LAKE AGAIN ON SATURDAY
WHICH WILL PROBABLY KEEP WINDS UP AND KEEP THE LAKE SOMEWHAT CHOPPY.
HIGH PRESSURE APPEARS LIKELY TO POSITION ITSELF OVER LAKE ERIE ON
SUNDAY BEFORE RETREATING OFF THE MID ATLANTIC COAST ON MONDAY.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...KOSARIK
NEAR TERM...KOSARIK
SHORT TERM...KOSARIK
LONG TERM...OUDEMAN
AVIATION...BC/OUDEMAN
MARINE...LEINS
Hazardous weather outlook, May 27, 12:04 PM EDT, 4 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
1204 PM EDT WED MAY 27 2009

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-281615-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
1204 PM EDT WED MAY 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
AN ISOLATED SEVERE STORM IS POSSIBLE THROUGH THIS EVENING BUT
ORGANIZED OR WIDESPREAD SEVERE STORMS ARE NOT EXPECTED. HEAVY
DOWNPOURS WILL OCCUR WITH SOME OF THE STORMS. LOCALLY HIGH WATER
IS POSSIBLE IF MULTIPLE THUNDERSTORMS OCCUR IN ONE LOCATION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, May 27, 4:33 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
433 PM EDT WED MAY 27 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             2 E FREMONT             41.35N 83.07W
05/27/2009  E0.75 INCH       SANDUSKY           OH   TRAINED SPOTTER

&&

KIELTYKA

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 8:47 PM EDTAreal Flood AdvisoryCLEAshland3 hr
May 27, 2:32 PM EDTSevere Thunderstorm WarningCLEErie, Huron, Ottawa, Sandusky58 min
May 27, 2:39 PM EDTFlash Flood WarningCLEOttawa, Sandusky6 hr
May 27, 3:02 PM EDTSevere Thunderstorm WarningCLEOttawa, Sandusky, Seneca, Wood58 min
May 27, 3:06 PM EDTSpecial Marine WarningCLE114 min
May 27, 3:10 PM EDTSpecial Marine WarningCLE2 hr
May 27, 3:11 PM EDTSevere Thunderstorm WarningCLECuyahoga, Lorain51 min
May 27, 3:18 PM EDTFlash Flood WarningCLESandusky6 hr
May 27, 3:38 PM EDTSpecial Marine WarningCLE2 hr
May 27, 4:09 PM EDTSevere Thunderstorm WarningCLELake51 min
May 27, 4:18 PM EDTSpecial Marine WarningCLE117 min
May 27, 5:52 PM EDTSevere Thunderstorm WarningCLEHuron, Lorain, Medina53 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.